Call or Text Us! 502-215-8139
Louisville Family Audiology - Louisville, KY

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you wake up in the morning. This is odd because they weren’t doing that yesterday. So now you’re asking yourself what the cause could be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.

Could it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that some medicines were connected with reports of tinnitus. Is one of those medicines aspirin? And if so, should you stop using it?

Medication And Tinnitus – What’s The Link?

The enduring rumor has linked tinnitus symptoms with numerous medicines. But those rumors aren’t exactly what you’d call well-founded.

It’s commonly believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. But the fact is that only a few medicines produce tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:

  • Starting a new medicine can be stressful. Or, in some cases, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So it isn’t medicine causing the tinnitus. It’s the stress of the whole experience, though the misunderstanding between the two is rather understandable.
  • Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
  • Tinnitus is a relatively common condition. More than 20 million people suffer from recurring tinnitus. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that happens. Enough individuals will begin using medicine around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are the result of medication due to the coincidental timing.

What Medicines Are Linked to Tinnitus

There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.

The Connection Between Strong Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally saved for extreme situations. High doses have been proven to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.

Blood Pressure Medication

When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics have been known to cause tinnitus-like symptoms, but normally at substantially higher doses than you may normally encounter.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you used is causing that ringing. But the thing is: Dosage is once again extremely significant. Normally, high dosages are the real problem. Tinnitus symptoms usually won’t be produced by standard headache doses. The good news is, in most situations, when you stop taking the large doses of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

Tinnitus might be able to be caused by several other uncommon medicines. And the interaction between some mixtures of medications can also produce symptoms. That’s why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.

That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us